Tennessee, 2006

Lightning Strike in Tennessee, March 12, 2006

March 12, 2006 · NWS MEG · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 12, 3:38 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Mar 12, 3:38 AM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
338 AM CST SUN MAR 12 2006

...SEVERE WEATHER THREAT ACROSS THE MIDSOUTH TONIGHT AND EARLY MONDAY...

.SHORT TERM (TODAY AND MONDAY)...
FORTUNATELY FOR THE MIDSOUTH THE CURRENT ROUND OF SEVERE WEATHER
STAYED JUST TO THE NORTH AND WEST OF THE CWA. STRONG CAP (EVIDENT
BY 00Z LZK SOUNDING) AND FORCING STAYING WEST OF THE REGION ALLOWED
THE MIDSOUTH TO BE SPARED. UNFORTUNATELY...WE HAVE ONE MORE THREAT
TO GET THROUGH.

TODAY WILL BE AN EXTREMELY WARM AND HUMID DAY FOR EARLY MARCH.
WENT ABOVE MAV GUIDANCE FOR HIGHS TODAY. WITH CONVECTION NOT
OCCURRING IN THE CWA LAST NIGHT AND THIS MORNING...THERE WILL BE
NO CONVECTIVE DEBRIS CLOUDS TO HOLD DOWN TEMPS. WHATEVER LOW
STRATUS THERE IS THIS MORNING SHOULD ALSO MIX OUT. IN ADDITION...MOST
PLACES WILL NOT GET OUT OF THE 70S THIS MORNING...SO LOW 80S
DEFINITELY WITHIN REACH. TRIMMED BACK POPS TODAY ESPECIALLY EAST
OF THE RIVER. STRONG MID LEVEL CAP SHOULD LIMIT ANY CONVECTION.

THE MAIN ACTIVITY WILL OCCUR SUNDAY NIGHT. UPPER LEVEL SHORTWAVE
WILL QUICKLY TRANSLATE EAST OUT OF NEW MEXICO AND INTO THE UPPER
MIDWEST BY TONIGHT. LOW PRESSURE WILL DEVELOP AT THE SURFACE AHEAD
OF THE SHORTWAVE...DEEPENING AS IT MOVES TO NEAR CHICAGO BY 12Z
MONDAY. THIS LOW WILL DRAG A COLD FRONT THROUGH THE REGION LATE
SUNDAY NIGHT INTO MONDAY. THE MAIN CONCERN OF COURSE IS THE
CONVECTIVE POTENTIAL AHEAD OF THESE WEATHER FEATURES.

MODEL GUIDANCE IN AGREEMENT OF CONVECTIVE INITIATION OCCURRING
ALONG DRYLINE/COLD FRONT IN WESTERN MO SOUTH INTO THE ARKLATEX
SOMETIME DURING THE LATE AFTERNOON. THESE STORMS SHOULD THEN
PROGRESS TOWARD THE MIDSOUTH SUNDAY EVENING. AS HAS BEEN STATED IN
PREVIOUS DISCUSSIONS...SEVERAL PARAMETERS ARE FAVORABLE FOR SEVERE
WEATHER...ESPECIALLY WEST OF MS RIVER. MUCAPES OF 1500-2500
J/KG...SIG TOR PARAMETERS IN EXCESS OF 3...ENERGY HELICITY INDEX
GREATER THAN 2 M2/S2...AND 0-1KM HELICITY GREATER THAN 200 M2/S2.
ALL OF THESE SUGGEST AN ENHANCED THREAT OF SEVERE WEATHER.
CONVECTION WILL BE SUSTAINED THROUGH THE NIGHT AS SPLIT UPPER JET
PROVIDES GOOD DIVERGENCE OVER THE MIDSOUTH.

BEST GUESS ON TIMING IS THAT AREAS WEST OF THE MS RIVER WILL BE
UNDER A THREAT AFTER 00Z AND LASTING THROUGH THE EVENING. AREAS
EAST OF THE RIVER WOULD SEE ACTIVITY MAINLY AFTER 06Z PERSISTING
THROUGH 12Z AND BEYOND FOR EASTERN MOST COUNTIES. THIS ALL HINGES
GREATLY ON WHEN AND WHERE CONVECTION INITIATES THIS AFTERNOON.

AS FAR AS MODE OF SEVERE WEATHER. HODOGRAPHS SUGGEST CONVECTION
WILL LIKELY BE IN THE FORM OF DISCRETE SUPERCELLS...ESPECIALLY
BEFORE 06Z. THEREFORE...NE AR AND MO BOOTHEEL WOULD BE UNDER THE
GREATEST TORNADO THREAT. AS THE ACTIVITY CROSSES THE
RIVER...PARAMETERS WILL STILL BE FAVORABLE FOR SEVERE WEATHER...BUT
THE CELLS MAY MERGE INTO MORE OF A SQUALL LINE AS SFC WINDS VEER
IN RESPONSE TO SFC CYCLONE MOVING INTO ILLINOIS. ONCE AGAIN...FEEL
THAT THE BIGGEST THREAT WILL BE IN WESTERN HALF OF CWA WHERE THE
BEST INSTABILITY AND SHEAR WILL ALIGN. THIS MATCHES UP WELL WITH
SPC DAY ONE MODERATE RISK.

COLD FRONT CLEARS THE CWA MONDAY AFTERNOON...BRINGING AN END TO
THE SEVERE THREAT AND THE PRECIPITATION. SKIES WILL CLEAR RAPIDLY
MONDAY NIGHT AS COOL HIGH PRESSURE SETTLES INTO THE AREA.

.LONG TERM (TUESDAY THROUGH SATURDAY)...
COOL DRY WEATHER IN STORE FOR THE AREA THROUGH MIDWEEK THANKS TO
HIGH PRESSURE. ANOTHER FRONT FORECAST TO QUICKLY MOVE THROUGH CWA
SOMETIME THURSDAY OR EARLY FRIDAY. TIMING ISSUES EXIST BETWEEN
MODELS BUT EURO AND GFS DO SHOW ENOUGH MOISTURE TO JUSTIFY SLIGHT
CHANCE POPS. HIGH PRESSURE BUILDS IN BEHIND THE FRONT...MAKING FOR
A NICE END BEGINNING OF NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  82  63  68  41 /  30  70  60  10
MKL  80  63  68  37 /  30  70  70  10
JBR  79  60  68  37 /  40  80  30  10
TUP  83  63  73  41 /  20  40  70  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

JFB
Hazardous weather outlook, Mar 12, 4:11 AM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
411 AM CST SUN MAR 12 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-131215-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
411 AM CST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER TONIGHT ALONG AND
WEST OF A PARIS TENNESSEE TO CLARKSDALE MISSISSIPPI LINE. THIS
INCLUDES MEMPHIS...JACKSON...DYERSBURG...AND JONESBORO.
THE COMBINATION OF A VERY UNSTABLE AIRMASS...HIGH AMOUNTS OF
VERTICAL WIND SHEAR...AND AN EASTWARD MOVING COLD FRONT WILL
RESULT IN A POSSIBLE SEVERE WEATHER OUTBREAK IN THE MODERATE RISK
AREA. TORNADOES...LARGE HAIL...AND DAMAGING WINDS ARE ALL
POSSIBLE.

THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE REMAINDER OF
THE MIDSOUTH SUNDAY NIGHT INTO MONDAY MORNING. SHOWERS AND
THUNDERSTORMS WILL PUSH INTO NORTHEAST MISSISSIPPI EARLY MONDAY
MORNING. LARGE HAIL...DAMAGING WINDS...AND AN ISOLATED TORNADO ARE
POSSIBLE.

PEOPLE IN THE MIDSOUTH ARE URGED TO MONITOR NOAA WEATHER RADIO AND
THE LOCAL MEDIA FOR FUTURE FORECASTS AND STATEMENTS REGARDING THE
POTENTIAL FOR SEVERE WEATHER TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLIGHT RISK OF SEVERE WEATHER WILL LINGER EAST OF THE
MISSISSIPPI MONDAY MORNING IN ADVANCE OF AN EASTWARD MOVING COLD
FRONT. DAMAGING WINDS AND LARGE HAIL WOULD BE THE MAIN THREATS. ALL
PRECIPITATION WILL END ACROSS THE REGION BY MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TONIGHT.

JFB

In the hours before

Special weather statement, Mar 12, 4:19 AM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
419 AM CST SUN MAR 12 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-122200-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
INCLUDING THE CITIES OF...ABERDEEN...AMORY...BARTLETT...
BATESVILLE...BLYTHEVILLE...BOLIVAR...BOONEVILLE...
CARUTHERSVILLE...CLARKSDALE...COLLIERVILLE...CORINTH...
COVINGTON...DRESDEN...DYERSBURG...FORREST CITY...GERMANTOWN...
HARRISBURG...HELENA...HUMBOLDT...HUNTINGDON...IUKA...JACKSON...
JONESBORO...KENNETT...LEXINGTON...MARTIN...MEMPHIS...MILAN...
MILLINGTON...NEW ALBANY...OLIVE BRANCH...OXFORD...PARAGOULD...
PARIS...SAVANNAH...SOMERVILLE...SOUTHAVEN...TUNICA...TUPELO...
UNION CITY...WALNUT RIDGE...WEST MEMPHIS...WYNNE
419 AM CST SUN MAR 12 2006

...SEVERE WEATHER POSSIBLE ACROSS THE MIDSOUTH TONIGHT AND MONDAY MORNING...

THERE IS A MODERATE RISK OF SEVERE WEATHER TONIGHT ALONG AND
WEST OF A PARIS TENNESSEE TO CLARKSDALE MISSISSIPPI LINE. THIS
INCLUDES MEMPHIS...JACKSON...DYERSBURG...AND JONESBORO.
THE COMBINATION OF A VERY UNSTABLE AIRMASS...HIGH AMOUNTS OF
VERTICAL WIND SHEAR...AND AN EASTWARD MOVING COLD FRONT WILL
RESULT IN A POSSIBLE SEVERE WEATHER OUTBREAK IN THE MODERATE RISK
AREA. TORNADOES...LARGE HAIL...AND DAMAGING WINDS ARE ALL
POSSIBLE.

THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE REMAINDER OF
THE MIDSOUTH SUNDAY NIGHT INTO MONDAY MORNING. SHOWERS AND
THUNDERSTORMS WILL PUSH INTO NORTHEAST MISSISSIPPI EARLY MONDAY
MORNING. LARGE HAIL...DAMAGING WINDS...AND AN ISOLATED TORNADO ARE
POSSIBLE.

PEOPLE IN THE MIDSOUTH ARE URGED TO MONITOR NOAA WEATHER RADIO AND
THE LOCAL MEDIA FOR FUTURE FORECASTS AND STATEMENTS REGARDING THE
POTENTIAL FOR SEVERE WEATHER TONIGHT.

JFB

The radar

The Paducah radar (KPAH), 86 km away, was scanning. The volume nearest the first event began at 12:07 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Obion

When
March 12, 6:05 AM CST
Where
Obion County, Woodland Mills
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
36.358, -89.149 (the zone’s center; the record gives no point)

A nearby lightning strike to a tree started a fire in a neighboring shed.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496588.